3 doses of Narcan saves 18-month-old who overdosed on heroin - MSNewsNow.com - Jackson, MS

3 doses of Narcan saves 18-month-old who overdosed on heroin

(Source: WTOL) (Source: WTOL)
TOLEDO, OH (WTOL) -

An 18-month-old baby boy is recovering after overdosing from heroin Monday night. 

It wasn't until after the child and his sibling came back from a park at Ashwood and Stickney Road, that he put the drugs in his mouth.

Once the mother realized her son was unresponsive she took him to St Vincent's Medical Center where it took 3 doses of Narcan to bring him back to life.

He spent the night in the ICU  but police believe he has been released. 

Although an incident of this nature is shocking, it is something these doctors are prepared for. And whether it is a child or an adult, they give them both Narcan, just in a different way.

"Typically children are more difficult to have IV access, we provide it intranasally, so the dose is usually 4mg per nostril,"  said Dr. Mike Pickett, a Mercy Health emergency room doctor. 

The more drugs ingested, the more Narcan has to be used. This leaves some to wonder if there are harmful effects to giving someone, that small, three doses of narcan.

"None what so ever, in fact it is actually recommended to give to children who are unresponsive if you don't have a clear etiology," said Dr. Pickett.

He also said all narcan does is potentially reverse an opioid overdose.  And as the opioid epidemic has taken hold in the community, the amount of kids accidentally putting the drugs in their mouth has increased.

Two minutes is all it could take until your child starts showing symptoms, or it could take as long as a half hour.

"You'll start to see the effects of it, they have respiratory depression, they have decreased mental status and so it is really important to get them to a facility," said Dr. Pickett. 

Lieutenant Robert Chromik with the Lucas County DART team said the kind of drugs hitting the community is scary.  Some, including fetanyl, kills adults instantly, which makes it even scarier if kids get them in their hands. 

"You're not going to be able to prevent it 100 percent of the time what a child gets in to, but as long as you are mindful of the surroundings and what is going on, your chances of having your child impacted by this are probably lessened," said Lt. Chromik. 

Both police and children's services are still investigating Monday night's incident. 

Follow WTOL:  

Download our app here

Copyright 2017 WTOL. All rights reserved.

Powered by Frankly